View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
I'd like to clarify some points raised in the "Methadone Overdose" scenario (Action Stat, November 2004). No mention was made of the patient's drug screen results or the possibility that he may have been using alcohol or other drugs. For a patient with an addiction history, the possibility of relapse and abuse of multiple substances should be considered.
Although giving naloxone was appropriate for the patient in this case, in general administering naloxone to a patient with opioid tolerance may precipitate a distressful state of withdrawal.
About 85% of people addicted to heroin can't maintain abstinence without ongoing medication-assisted treatment and supportive counseling. Research has shown that methadone, properly titrated, doesn't produce the "high" associated with heroin and other short-acting opioids. Patients who've earned take-home privileges by remaining in treatment for a specified time without abusing drugs aren't likely to abuse methadone as outpatients.
With the patient's consent, the ED staff should report this incident to the patient's opioid treatment program, and the patient should quickly resume treatment to prevent relapse to heroin addiction.
RAYMOND D. HYLTON, RN, MSN
U.S. Department of Health and Human Services, Rockville, Md.
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top